Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Reciprocity laws through formal groups


Authors: Oleg Demchenko and Alexander Gurevich
Journal: Proc. Amer. Math. Soc. 141 (2013), 1591-1596
MSC (2010): Primary 11A15, 14L05
DOI: https://doi.org/10.1090/S0002-9939-2012-11632-6
Published electronically: November 8, 2012
MathSciNet review: 3020846
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A relation between formal groups and reciprocity laws is studied following the approach initiated by Honda. Let $ \xi $ denote an $ m$th primitive root of unity. For a character $ \chi $ of order $ m$, we define two one-dimensional formal groups over $ \mathbb{Z}[\xi ]$ and prove the existence of an integral homomorphism between them with linear coefficient equal to the Gauss sum of $ \chi $. This allows us to deduce a reciprocity formula for the $ m$th residue symbol which, in particular, implies the cubic reciprocity law.


References [Enhancements On Off] (What's this?)

  • [CS1] N. Childress, J. Stopple, Formal groups and Dirichlet $ L$-functions, I, J. Number Th. 41 (1992), 283-294. MR 1168989 (94c:11109)
  • [CS2] N. Childress, J. Stopple, Formal groups and Dirichlet $ L$-functions, II, J. Number Th. 41 (1992), 295-302. MR 1168989 (94c:11109)
  • [CG] N. Childress, D. Grant, Formal groups of twisted multiplicative groups and $ L$-series, Proc. Symp. Pure Math. 58.2, Amer. Math. Soc. (1995), 89-102. MR 1327292 (96b:11085)
  • [G] D. Grant, Geometric proofs of reciprocity law, J. reine angew. Math. 586 (2006), 91-124. MR 2180602 (2006h:11127)
  • [H1] T. Honda, On the theory of commutative formal groups, J. Math. Soc. Japan 22 (1970), 213-246. MR 0255551 (41:212)
  • [H2] T. Honda, Invariant differentials and $ L$-functions. Reciprocity law for quadratic fields and elliptic curves over $ \mathbb{Q}$, Ren. Sem. Mat. Univ. Padova 49 (1973), 323-335. MR 0360593 (50:13041)
  • [IR] K. Ireland, M. Rosen, A Classical Introduction to Modern Number Theory, second ed., Springer-Verlag, New York, 1990. MR 1070716 (92e:11001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11A15, 14L05

Retrieve articles in all journals with MSC (2010): 11A15, 14L05


Additional Information

Oleg Demchenko
Affiliation: Department of Mathematics and Mechanics, Saint Petersburg State University, Universitetsky pr. 28, Stary Petergof, 198504 Saint Petersburg, Russia
Email: vasja@eu.spb.ru

Alexander Gurevich
Affiliation: Einstein Institute of Mathematics, Hebrew University of Jerusalem, Givat Ram, 91904 Jerusalem, Israel
Email: gurevich@math.huji.ac.il

DOI: https://doi.org/10.1090/S0002-9939-2012-11632-6
Received by editor(s): September 7, 2011
Published electronically: November 8, 2012
Additional Notes: The first author was partially supported by RFBR grant 11-01-00588a, by Saint Petersburg State University research grant 6.38.75.2011, and by Grant-in-Aid (No. S-23224001) for Scientific Research, JSPS
The second author was partially supported by ISF Center of Excellency grant 1691/10
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society